MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE VANTAGE WITH SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE VANTAGE WITH SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED3-027-600-30
Medical Device Problem Codes Material Frayed (1262); Material Puncture/Hole (1504); Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a neurovascular flow diversion procedure involving the pipeline vantage with shield technology, there was a difficult opening of the device despite moderate vessel tortuosity.The device was positioned in a bend in the middle section of the right internal carotid artery, mid cavernous, and had to be resheathed approximately three times before being removed.Upon removal, the device showed significant fraying and a single wire protrusion.There was a failure to open in both the proximal and distal sections of the pipeline, with more than 50% of the device deployed when the failure occurred.Dual antiplatelet treatment was administered with a platelet reactivity unit level of 6.The aneurysm was unruptured, saccular in morphology, with a maximum diameter of 10.5 millimeters and a neck diameter of 6.0 millimeters.The landing zone artery size was 5.5 millimeters both distally and proximally.The procedure concluded with the placement of a web with good angiographic results.The pipeline was removed and replaced by another manufacturer's product.The devices were prepared according to the instructions for use (ifu).No patient symptoms or complications were reported.
 
Additional Manufacturer Narrative
H3: the pipeline vantage was returned for analysis.The distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The distal and proximal ends of the braid were not opened and frayed.No bends were found with the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, advanced re-sheathing mechanism, or proximal bumper.No other anomalies were observed.Based on the returned device, the customer complaint was confirmed as the distal and proximal ends of the braid were not opened and frayed.However, the cause of the failure to open could not be determined.Possible causes of the failure to open include vessel tortuosity, damaged braid, or deployment of the braid in vessel bend.The customer reported that the vessel tortuosity was moderate.In the event, the damaged braid may have contributed to the failure to open.The braid can become damaged due to resheathing more than 2 times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported that the pipeline had not been placed in a vessel bend when it failed to open.They attempted to open the device at landing zone position in the distal cavernous segment near the clinoid turn, but just proximal to that turn in a straight section.There was a little bit of opening in the mid section of the device, but there was not enough opening to ensure proper landing if they proceeded with full deployment of the device, with subsequent advancement of catheters and/or balloon later to open.Therefore, the pipeline was re-sheathed a third time and removed due to concern of the overall issues being encountered.

Brand Name
PIPELINE VANTAGE WITH SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20892249
Report Number2029214-2024-02265
Device Sequence Number20776527
Product Code OUT
UDI-Device Identifier00847536037168
UDI-Public00847536037168
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED3-027-600-30
Device Catalogue NumberPED3-027-600-30
Device Lot NumberB712145
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2024
Supplement Date Received by Manufacturer12/10/2024
Initial Report FDA Received Date12/10/2024
Supplement Report FDA Received Date01/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age53 YR
Patient SexFemale
Patient Weight105 KG